Alert archive / South Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 4, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Apr 21, 2023, 8:05 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Apr 22, 2023, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2023, 8:05 PM EDT (00:05 UTC)
- In effect from
- Apr 22, 2023, 6:00 AM EDT
- Expired
- Apr 22, 2023, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269
WHUS42 KILM 220005
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
805 PM EDT Fri Apr 21 2023
NCZ107-220700-
/O.CON.KILM.CF.Y.0027.230422T0200Z-230422T0700Z/
Inland New Hanover-
805 PM EDT Fri Apr 21 2023
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
SATURDAY...
* WHAT...Up to one foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...Along the banks of the lower Cape Fear River from
downtown Wilmington southward.
* WHEN...Until 3 AM EDT Saturday.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one foot in depth.
In downtown Wilmington, sections of Water Street observe minor
flooding up to one half foot in depth. Check with local
officials for any road closures or impacts.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
22/12 AM 6.0 1.3 0.7 N/A Minor
22/12 PM 5.2 0.5 0.8 N/A None
23/12 AM 5.5 0.8 0.4 N/A Minor
23/01 PM 4.9 0.2 0.7 N/A None
24/01 AM 5.7 1.0 0.8 N/A Minor
24/02 PM 4.7 0.0 0.7 N/A None
&&
$$
NCZ106-108-SCZ054-056-220815-
/O.NEW.KILM.BH.S.0004.230422T1000Z-230423T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
805 PM EDT Fri Apr 21 2023
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY
THROUGH SATURDAY EVENING...
* WHAT...Strong south to north longshore current. Also, a Moderate
risk of rip currents.
* WHERE...In North Carolina, Coastal Pender and Coastal New
Hanover Counties. In South Carolina, Coastal Horry and Coastal
Georgetown Counties.
* WHEN...From 6 AM EDT Saturday through Saturday evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
dch3 follow-up statements
297 WHUS42 KILM 220546 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 146 AM EDT Sat Apr 22 2023 NCZ107-220700- /O.CAN.KILM.CF.Y.0027.000000T0000Z-230422T0700Z/ Inland New Hanover- 146 AM EDT Sat Apr 22 2023 ...COASTAL FLOOD ADVISORY IS CANCELLED... Water levels have dropped below minor flood levels. Minor coastal flooding along Lower Cape Fear River forecasted again for Saturday and Sunday evening high tides. $$ NCZ106-108-SCZ054-056-220900- /O.CON.KILM.BH.S.0004.230422T1000Z-230423T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 146 AM EDT Sat Apr 22 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT this morning through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
600 WHUS42 KILM 220841 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 441 AM EDT Sat Apr 22 2023 NCZ106-108-SCZ054-056-221600- /O.CON.KILM.BH.S.0004.230422T1000Z-230423T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 441 AM EDT Sat Apr 22 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 19
219 WHUS42 KILM 221525 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1125 AM EDT Sat Apr 22 2023 NCZ106-108-SCZ054-056-230000- /O.CON.KILM.BH.S.0004.000000T0000Z-230423T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 1125 AM EDT Sat Apr 22 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong south to north longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 21, 7:57 PM EDT, 8 minutes earlier.
Area forecast discussion, Apr 21, 7:57 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 757 PM EDT Fri Apr 21 2023 .SYNOPSIS... Dry and unseasonably warm weather will continue until the arrival of a cold front Saturday which will bring some thunderstorms, a few of which could be severe. Cooler and drier weather will then return for early next week before another storm system impacts the area during the middle of next week. && .UPDATE... Minor updates to the forecast. && .NEAR TERM /THROUGH SATURDAY/... Forecast soundings show mid level dry air really hanging on overnight until the 09z-12z time frame at which time rapid deep layer moistening ensues. Rising POPs will follow soon thereafter with activity possibly focusing on coastal areas underneath a lead shortwave. As the day wears on more convective lines will enter the area from the west and it will be deepening in nature eventually containing embedded thunderstorms possibly as early as late morning. Many CAMs show deep convection developing as it enters the I-95 corridor or thereabouts. This line should have ample shear and instability for a damaging wind threat. Forecast soundings show the CAPE getting thinner in the normal hail growth zone so this threat may be somewhat lesser than the wind-but for now the SWODY2 is calling for nearly equal probabilities. We've been narrowly left out of the 2% tornado isopleth for now though the lower LCLs and long, curved 0-1km shear line in forecast hodographs could raise this threat especially if any pockets of sun break out. Lastly there is a possibility that counties along the immediate coast will have a stable surface-based layer of marine air. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... An upper level trough will usher a surface cold front offshore overnight into Sunday. Cooler and drier on Sunday with highs only in the mid 70s across the area. Surface high pressure over the central US will build eastward toward the southern Appalachians. Clear and quiet weather will continue during the day on Sunday and overnight through Monday morning. Lows on Monday morning will be in the upper 40s to near 50. && .LONG TERM /MONDAY THROUGH FRIDAY/... High pressure maintains quiet weather through early next week behind a reinforcing shot of cool air on Monday afternoon. Expect afternoon temperatures on Monday to top out in the lower 70s. Temperatures will be at or slightly below normal through the remainder of the week as a cold front stalls well to our south behind the exiting area of high pressure. Rain chances increase during the middle portion of the week as a shortwave develops along the southern branch of a separated jet stream. Low pressure will develop along the stationary frontal boundary, deepening off of the Carolina coast. This coastal low will provide a good chance of rain as it traverses the region Tuesday night into early Thursday. The pattern remains unsettled Thursday into Friday behind the initial shortwave as another disturbance impacts the region Thursday night into Friday. Confidence is increasing in wet weather late Tuesday into Thursday, perhaps beginning as isentropic lift in a typical wedge pattern and ending as convection near the center of the deepening low. Confidence remains low with the second system, particularly due to its weakening trend as it moves eastward across the southeastern US. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR expected tonight with increasing cloudiness towards the morning followed by showers and storms through Saturday. Winds should stay up enough overnight to fight off any fog formation. High/mid level clouds increase in the morning with MVFR and maybe some embedded IFR CIGs and VSBYs possible as rain fills in from SW to NE. The cold front looks to push through near the end of the period with coastal terminals still affected while inland terminals will start to clear, winds becoming more westerly. Extended Outlook... Flight restrictions possible late Sat evening due to lingering showers and storms before MVFR returns Sunday into next week. Low confidence in restrictions starting Tuesday due to a potential coastal storm. && .MARINE... Through Saturday... Prefrontal southerly flow will increase tonight into Saturday. A small area of 4-6ft seas does materialized briefly over less than half of AMZ 250 and so feel Advisory isn't really needed anymore. The SSTs being cooler than the air flowing over them should also keep 25kt gusts from being to frequent. Showers and thunderstorms will become increasingly widespread causing visibility restrictions, especially in the evening as a stronger line moves through. Saturday Night through Wednesday... Ongoing Small Craft Advisory conditions are possible on Saturday evening as the cold front continues to push offshore. The main area of concern remains over the southeastern NC coastal waters due to the tighter gradient. Storms will be ongoing over the coastal waters, perhaps continuing into Sunday morning. Cooler and drier air builds on Sunday as winds become offshore at 15-20 knots. High pressure builds into the area through early next week, maintaining quiet marine conditions on Monday and Tuesday. These quiet conditions will change during the middle of the week as a potentially potent shortwave brings a coastal low to the area late Tuesday into Wednesday night. Specific impacts are uncertain at this time, but a strong surface low may bring hazardous marine conditions. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 3 AM EDT Saturday for NCZ107. MARINE...None. && SYNOPSIS...ILM UPDATE...LEW NEAR TERM...MBB SHORT TERM...21 LONG TERM...21 AVIATION...LEW MARINE...MBB/21
Hazardous weather outlook, Apr 21, 2:57 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 257 PM EDT Fri Apr 21 2023 NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-221900- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 257 PM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe thunderstorms possible Saturday, with main threats of damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ252-254-256-221900- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 257 PM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-221900- Inland New Hanover- 257 PM EDT Fri Apr 21 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM EDT SATURDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor coastal flooding is expected along the Lower Cape Fear river for the next several days during the late day high tide. Isolated severe thunderstorms possible Saturday, with main threats of damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-221900- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 257 PM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated rip current risk possible this weekend. Isolated severe thunderstorms possible Saturday, with main threats of damaging wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-221900- Coastal waters from Surf City to Cape Fear NC out 20 nm- 257 PM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few 25kt gusts and 6 ft seas possible over the northern part of the area late Saturday into early Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 6:58 AM EDT | Special Weather Statement | ILM | Williamsburg | 32 min |
| Apr 22, 11:35 AM EDT | Special Weather Statement | ILM | Marion | 25 min |
| Apr 22, 11:58 AM EDT | Special Weather Statement | ILM | Dillon | 32 min |
| Apr 22, 12:45 PM EDT | Special Weather Statement | ILM | Darlington | 45 min |
| Apr 22, 1:10 PM EDT | Special Weather Statement | ILM | Marlboro | 35 min |
| Apr 22, 1:39 PM EDT | Special Weather Statement | ILM | Dillon | 36 min |
| Apr 22, 2:09 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 36 min |
| Apr 22, 2:48 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 57 min |
| Apr 22, 3:40 PM EDT | Special Weather Statement | ILM | Marlboro | 35 min |
| Apr 22, 3:53 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 25 min |
| Apr 22, 4:20 PM EDT | Special Weather Statement | ILM | Marlboro | 25 min |
| Apr 22, 4:32 PM EDT | Special Weather Statement | ILM | Dillon | 28 min |
| Apr 22, 4:41 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marion | 53 min |
| Apr 22, 5:04 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Horry, Marion | 56 min |
| Apr 22, 6:01 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 44 min |
| Apr 22, 6:33 PM EDT | Special Weather Statement | ILM | Horry | 42 min |
| Apr 22, 7:18 AM EDT | Special Marine Warning | ILM | 57 min | |
| Apr 22, 12:22 PM EDT | Special Weather Statement | ILM | Columbus | 8 min |
| Apr 22, 12:32 PM EDT | Special Weather Statement | ILM | Bladen | 28 min |
| Apr 22, 2:46 PM EDT | Special Weather Statement | ILM | Robeson | 44 min |
| Apr 22, 3:36 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 39 min |
| Apr 22, 4:02 PM EDT | Special Weather Statement | ILM | Robeson | 28 min |
| Apr 22, 4:16 PM EDT | Special Weather Statement | ILM | Bladen | 29 min |
| Apr 22, 4:27 PM EDT | Special Weather Statement | ILM | Robeson | 33 min |
| Apr 22, 5:12 PM EDT | Tornado Warning | ILM | Robeson | 14 min |
| Apr 22, 5:49 PM EDT | Special Weather Statement | ILM | Bladen | 26 min |
| Apr 22, 6:01 PM EDT | Special Weather Statement | ILM | Columbus | 44 min |
| Apr 22, 7:32 PM EDT | Special Weather Statement | ILM | Brunswick | 43 min |
Nearby
Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.